Thunderstorm Wind, Weston
- When
- September 12, 2:51 PM MST
- Where
- Weston County, 12 mi W of Upton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.100, -104.883
A line of thunderstorms moved across northeast Wyoming and produced strong winds across extreme east central Campbell, southern Crook, and northwest Weston Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms moved across northeast Wyoming and produced strong winds across extreme east central Campbell, southern Crook, and northwest Weston Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 12, 1:05 PM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 205 PM MDT MON SEP 12 2005 .DISCUSSION...CURRENT SURFACE MAP PLACES AREA OF LOW PRESSURE OVER SOUTHWEST NEBRASKA...WITH SLOW MOVING FRONT INTO CENTRAL/NORTHEASTERN SOUTH DAKOTA. SECONDARY AREA OF LOW PRESSURE DEVELOPING OVER CENTRAL WYOMING IN RESPONSE TO STRONG UPPER LEVEL SHORTWAVE. AREA OF THUNDERSTORMS CONTINUE DEVELOP AROUND KPHP AND LIFT NORTHEAST OUT OF FORECAST AREA. OTHER SHOWERS/THUNDERSTORMS DEVELOPING ACROSS WYOMING INTO SOUTHERN MONTANA. CONCERN FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS WILL BE THREAT OF SEVERE THUNDERSTORMS. 18Z NAM/RUC HAVE A GOOD HANDLE ON CURRENT SURFACE/UPPER AIR FEATURES. 18Z KUNR SOUNDING SHOWS AROUND 1000 J/KG MUCAPE. STRONG UPPER LEVEL SHORTWAVE MOVING ACROSS SOUTHWEST WYOMING WILL LIFT THROUGH NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA THIS EVENING. STRONG SYNOPTIC SCALE LIFT WILL TAP INTO ELEVATED INSTABILITY...RESULTING IN DECENT COVERAGE OF SHOWERS/THUNDERSTORMS. RETURN FLOW OVER NORTHEAST WYOMING HAS ALLOWED LOW LEVEL MOISTURE TO INCREASE SLIGHTLY. HODOGRAPHS ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA SHOW SUFFICIENT SHEAR FOR SUPERCELLS...EITHER WITH STRONG TURNING IN LOW LEVELS FOR SURFACE BASED CONVECTION OR STRAIGHT LINE HODOGRAPHS FOR ELEVATED CONVECTION. AT THIS TIME...NORTHEAST WYOMING APPEARS TO ONLY LOCATION WHERE SURFACE BASED CONVECTION MAY OCCUR. OVER WESTERN SOUTH DAKOTA THERE IS A LACK OF SURFACE BASED IN STABILITY...AND STRONG CAP OVER SOUTH CENTRAL SOUTH DAKOTA MAY BE HARD TO OVERCOME WITH EXTENSIVE LOW CLOUDS. SO FOR THE MOST PART...THUNDERSTORMS WILL BE ELEVATED WITH LARGE HAIL THE PRIMARY THREAT FOR SEVERE WEATHER. COULD GET SOME DAMAGING WIND GUSTS...MAINLY OVER NORTHEAST WYOMING. UPPER LEVEL SHORTWAVE MOVES EAST RAPIDLY THIS EVENING...WITH THREAT OF PRECIPITATION ENDING OVER THE WESTERN HALF OF FORECAST AREA AROUND MIDNIGHT. FOR TUESDAY...700MB TEMPERATURES DROP TO -2C TO -4C. LINGERING LOW LEVEL MOISTURE WITH STEEP LAPSE RATE WILL BE FAVORABLE FOR SOME SHOWERS IN THE AFTERNOON/EVENING HOURS. SHOWERS WILL DIMINISH TUESDAY EVENING WITH SKIES BECOMING MOSTLY CLEAR. WITH HIGH PRESSURE OVER THE AREA...LOW TEMPERATURES DOWN INTO THE UPPER 30S/LOWER 40S. COULD EVEN SEE SOME UPPER 20S IN THE HIGHER ELEVATIONS OF THE BLACK HILLS. DRY AND MILD WEDNESDAY. GFS/NAM STILL INDICATING A WEAK SHORTWAVE MOVING ACROSS THE AREA WEDNESDAY NIGHT WITH WEAK THETA-E ADVECTION...WILL LEAVE SOME SMALL POPS ACROSS THE EASTERN PORTION OF FORECAST AREA. THURSDAY WILL BE ANOTHER DRY AND MILD DAY. EXTENDED...MODELS TENDING TO HAVE SOME PROBLEMS COMING TO A CONSENSUS ON THE TIMING AND STRENGTH OF DIFFERENT SYSTEMS IN THE EXTENDED. CONSIDERED ADDING POPS FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN ON MONDAY AS GFS INDICATING SOME WAVES PUSHING THRU. HOWEVER...DECIDED TO HOLD BACK ON ADDING POPS FOR ANOTHER RUN OR TWO TO SEE IF MODELS COME IN LINE. && .AVIATION...A LINE OF THUNDERSTORMS BETWEEN KPHP AND KPIR CONTINUES TO MOVE NORTHEAST AND AFFECT EASTERN PORTIONS OF TWEB 315. AN AREA OF MVFR CIGS CONTINUE TO AFFECT THE KCDR AND KIEN PARTS OF TWEB 258. SHOWERS AND THUNDERSTORMS BRINGING SOME MVFR CONDITIONS WILL DEVELOP LATER THIS AFTERNOON AND EVENING AND TREND FROM WEST TO EAST WHICH WILL AFFECT PORTIONS OF ALL TWEB RTES ALONG WITH THE AIRPORTS AT KRAP AND KGCC. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 535 AM MDT MON SEP 12 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131200- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 535 AM MDT (635 AM CDT) MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA TODAY AND TONIGHT...WITH THE EXCEPTION OF FAR NORTHWESTERN SOUTH DAKOTA. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY. A STRONG UPPER LEVEL DISTURBANCE CROSSING THE AREA THIS AFTERNOON AND EVENING WILL PROVIDE LIFT NECESSARY FOR STRONGER THUNDERSTORMS TO DEVELOP. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474845, 5474848, 5474847, 5474846, 5474849.